Frequently Asked Questions for Clinicians: Multistate Outbreak of Fungal Meningitis and Other Infections
The Centers for Disease Control and Prevention (CDC) with state and local health departments and the Food and Drug Administration (FDA) are investigating a multistate outbreak of fungal infections among patients who received contaminated preservative-free methylprednisolone acetate (MPA) steroid injections from New England Compounding Center (NECC). The infections identified as part of this investigation include fungal meningitis, a form of meningitis that is not contagious, localized spinal or paraspinal infections, and infections associated with injections in a peripheral joint space, such as a knee, shoulder, or ankle.
In the early stages of the outbreak, the majority of patients presented with meningitis. Currently, more than three months after the implicated steroid medication was recalled, the majority of infections being reported to CDC are patients with localized spinal or paraspinal infections (e.g., epidural abscess). CDC has issued guidance for clinicians about this development.
Localized Spinal or Paraspinal Infection
There have been reports of localized spinal or paraspinal infections such as epidural abscesses and arachnoiditis among patients in this outbreak. What are these conditions and their symptoms?
Currently, the majority of cases being reported to CDC are localized spinal or paraspinal infections, including epidural abscess, phlegmon, arachnoiditis, discitis, or vertebral osteomyelitis, which were identified through Magnetic Resonance Imaging (MRI) with contrast. Some of these cases have occurred in patients with persistent but baseline symptoms.
A spinal epidural abscess is characterized by inflammation and a collection of pus around the spine. Spinal epidural abscesses sometimes result in swelling in the affected area (e.g., near the site where contaminated steroid mediation was injected).
- Common symptoms can include fever, headache, back pain, and neurological problems (e.g., weakness, unusual changes in sensation)
Arachnoiditis is a disorder caused by the inflammation of the arachnoid, one of the membranes that surrounds and protects the nerves of the spinal cord. The condition can be caused by irritation from chemicals, infection, or direct injury to the spine.
- Symptoms can include numbness, tingling, and a characteristic stinging and burning pain in the lower back or legs. Some people with arachnoiditis may have debilitating muscle cramps, twitches, or spasms. The condition may also affect the bladder, bowel, and sexual function. In severe cases, arachnoiditis may cause paralysis of the lower limbs.
- For more information about arachnoiditis, see the National Institute of Neurological Disorders and Stroke's website.
For more information on treatment guidance for these conditions, please see Interim Treatment Guidance for Central Nervous System and Parameningeal Infections Associated with Injection of Contaminated Steroid Products.
Who should be evaluated for a localized spinal or paraspinal infection?
Preliminary data suggest that among patients who had a spinal or paraspinal injection of contaminated MPA and had no previous evidence of infection, but had new or worsening symptoms at or near the site of their injection, more than 50% had findings suggestive of a localized spinal or paraspinal infection. Clinicians should consider re-evaluating patients for signs and symptoms suggestive of infection, including continued, worsening, or new symptoms at or near the site of their injection.
- When deciding whether to obtain an MRI, clinicians should take into account the preliminary data presented above and obtain a careful history of the patient’s past and current symptoms.
- In general, clinicians should obtain an MRI with contrast of the symptomatic area(s) in patients who received a spinal or paraspinal injection with implicated MPA and have new or worsening symptoms at or near the site of their injection.
- Clinicians should consider obtaining an MRI with contrast of the symptomatic area(s) in patients with persistent but baseline symptoms because the presentation of these spinal or paraspinal infections can be subtle and difficult to distinguish from a patient's baseline chronic pain.
- Clinicians should also consider reviewing MRI results with a neuroradiologist because of potential difficulties in interpreting imaging results for these patients.
For patients with fungal meningitis, what are the risks of more severe outcomes, such as stroke or death?
The estimated risk of stroke or death is likely to be no greater than 0.08% by 42 days after the patient’s last injection. The majority of these patients will have risks of stroke or death that are much lower than the estimates noted here, and their risk will continue to decrease as more time elapses since their last injection.
What are the side effects of being tested on a regular basis for fungal meningitis (lumbar puncture)?
The side effects of lumbar puncture include post-lumbar headache, bleeding, and the theoretical risk that fungi could be transferred from the epidural space into the subarachnoid space of a patient who has received epidural or paraspinal injections with contaminated steroid products. Increasing the number of lumbar punctures will increase the risk of side effects.
How should asymptomatic patients who received injections with contaminated steroid medication be managed?
CDC does not recommend initiating antifungal treatment in the absence of diagnostic test results indicating meningitis, spinal/paraspinal infection, or peripheral joint infection in exposed, asymptomatic patients. However, clinicians should continue to remain vigilant for evidence of fungal infection in exposed patients (e.g., continued, worsening or new symptoms at or near the site of their injection) and use an assertive approach for clinical management and follow-up of these patients.
Should patients presenting with arachnoiditis be treated even if this condition is not specifically mentioned in the CDC case definitions for this outbreak?
Yes. The case definition for this outbreak is a surveillance tool developed to assist identifying and reporting cases. The case definition is not intended to guide clinical decision-making and patient management. Patients who present with signs and symptoms of arachnoiditis should be clinically assessed on the basis of clinical judgment and managed accordingly. CDC will continue working with clinicians and public health officials to obtain more information about the occurrence of arachnoiditis in these patients and refine its clinical guidance as needed.
What are the side effects of antifungal therapy?
Antifungal treatment with voriconazole carries significant risk of hallucinations and other neurologic side effects, and liver damage. CDC recommends careful discussion of risks and benefits between physicians and their patients.
Can patients continue receiving treatment with steroid injections?
It is not clear if or how additional epidural, paraspinal, or intra-articular steroid injections may increase the risk of fungal infection or contribute to a recurrence of infection in patients who received injections with the contaminated product and who are currently asymptomatic. Steroids are immunosuppressive and it is possible they could increase risk in patients with sub-clinical infection; however, the duration of infection risk resulting from prior exposure to a contaminated steroid product is still unknown. Patients should discuss the need for additional injections with their providers.
Are other medications from the New England Compounding Center (NECC) associated with infections?
CDC and FDA have identified bacteria and/or fungi in additional products from NECC. Although CDC has received reports of illness in patients who have received these other medications, including some patients who had evidence of meningeal inflammation, CDC and public health officials have no reports of laboratory-confirmed bacterial or fungal meningitis, spinal, or paraspinal infections caused by these products. The available epidemiological and laboratory data do not, at this time, support evidence of an outbreak of infections linked to usage of non-methylprednisolone acetate NECC products.
However, because it is possible that some of the organisms identified in these products can cause human disease, clinicians should continue to include bacterial and/or fungal infection in the differential diagnosis when evaluating symptomatic patients who were exposed to these medications, including consideration of empiric anti-bacterial and/or antifungal therapy.
For information on other recalled medication from NECC, see Information about Additional Medical Products (non-MPA) From New England Compounding Center FAQs.